Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011

Flash Flood Warning 59, NWS JSJ

June 7, 2011

NWS JSJ issued this flash flood warning at Jun 7, 2011, 1:46 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2011, 1:46 PM CDT (18:46 UTC)
Expired
Jun 7, 2011, 4:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 144 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WGCA52 TJSJ 071846
FFWSJU
VIC010-072145-
/O.NEW.TJSJ.FF.W.0059.110607T1846Z-110607T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
246 PM AST TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLAND

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 545 PM AST

* AT 241 PM AST...WEATHER DOPPLER RADAR CONTINUES TO INDICATE 
MODERATE TO HEAVY SHOWER ACTIVITY ONCE AGAIN MOVING TOWARDS THE 
WARNED AREA. THIS RAINFALL...IN ADDITION TO THE RAINFALL THAT HAS 
ALREADY OCCURRED...WILL CONTINUE TO RESULT IN FLOODING OF GUTS AND 
ROADWAYS ACROSS SAINT CROIX. RESIDENTS IN FLOOD PRONE AREAS SHOULD 
MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED 
ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1776 6490 1778 6460 1773 6459 1767 6488

$$

OMS/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
599 
WGCA72 TJSJ 072138
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
538 PM AST TUE JUN 7 2011

VIC010-072148-
/O.EXP.TJSJ.FF.W.0059.000000T0000Z-110607T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
538 PM AST TUE JUN 7 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM AST FOR SAINT CROIX
ISLAND...

LIGHT RAIN WILL CONTINUE ACROSS SAINT CROIX FOR THE NEXT COUPLE OF 
HOURS BUT FLOODING RAINS ARE NO LONGER EXPECTED. 

LAT...LON 1776 6490 1778 6460 1773 6459 1767 6488

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:24 AM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 4:24 AM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
524 AM AST TUE JUN 7 2011

.SYNOPSIS...A PERSISTENT LOW PRESSURE IN THE WESTERN CARIBBEAN IS
MAINTAINING SOUTHEASTERLY FLOW OVER THE AREA AT THE SURFACE. LOW
LEVEL FLOW IS SOUTHERLY...VEERING FROM THE SURFACE AND IS
CONTINUING TO BRING COPIOUS MOISTURE FROM THE SOUTH.

&&

.DISCUSSION...LIGHT TO MODERATE BUT CONTINUOUS RAIN AFFECTED THE
SOUTHERN PORTIONS OF PUERTO RICO...GENERATING RAINFALL
ACCUMULATIONS OF BETWEEN .5 TO 2 INCHES. THE MOST AFFECTED AREA
THROUGH THE OVERNIGHT HOURS WAS THE ISLAND OF ST CROIX WERE
TRAIN EFFECT OCCURED OVER THE ISLAND GENERATING MORE THAN 3 INCHES.
SATELLITE AND RADAR IMAGES SHOWS A MORE SHOWERS DOWNSTREAM...AND
THEY ARE EXPECTED TO MOVE OVER ST CROIX THROUGH MID MORNING
AGGRAVATING THE FLOOD AND LAND SLIDE SITUATION. ALSO THE RADAR
IMAGES ARE SHOWING A STORM MOVEMENT TOWARD THE NORTH...THEREFORE
SIMILAR AMOUNTS COULD BE SEEN OVER THE NORTHERN VIRGIN ISLANDS IN
THE NEXT FEW HOURS OR THROUGH AT LEAST MID MORNING.

SOUTH WIND FLOW WILL CONTINUE TO MOVE DEEP TROPICAL MOISTURE OVER
THE LOCAL FORECAST AREA THROUGH THE NEXT FEW DAYS. AT THIS MOMENT
RAINFALL AMOUNTS REMAIN LOW ACROSS THE PUERTO RICO BUT THE
CONTINUOUS LIGHT TO MODERATE RAINFALL WILL KEEP SOILS SATURATED
THROUGH WEDNESDAY. THE GFS AND THE NAM SUGGEST ANOTHER BATCH OF
MOISTURE MOVING ACROSS THE LOCAL AREA ON WEDNESDAY MORNING. THIS
TIME THE AREA THAT WILL BE MORE AFFECTED IS THE WESTERN PORTIONS
OF PUERTO RICO. ALTHOUGH MODELS SUGGEST A SLOW DECREASE ON
MOISTURE AFTER WEDNESDAY...IT WILL BE SLOW AND ENOUGH MOISTURE
WILL BE AVAILABLE TO GENERATE AFTERNOON SHOWERS ACROSS THE
INTERIOR AND NORTHWEST PORTIONS OF PUERTO RICO.

&&

.AVIATION...IFR CONDITIONS EXPECTED TO PREVAIL ACROSS TISX THROUGH
AT LEAST 07/14Z BECOMING MVFR AFTER. MVFR CONDITIONS EXPECTED ACROSS
TIST...AND TJPS THROUGH AT LEAST 07/16Z. BRIEF PERIODS OF MVFR
CONDITIONS ARE EXPECTED ELSEWHERE. WINDS WILL CONTINUE MAINLY FROM
THE SOUTH AT 10KT.

&&

.MARINE...THE BROAD LOW PRESSURE OVER THE CARIBBEAN BASIN WILL
CONTINUE TO GENERATE UNSETTLED WEATHER CONDITIONS ACROSS THE
REGIONAL WATERS THROUGH WEEK. ROUGH SEAS AND HAZARDOUS MARINE
CONDITIONS CAN BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  90  76 /  70  50  50  20
STT  85  77  87  79 /  70  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

71/10
Hazardous weather outlook, Jun 7, 10:11 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
1111 AM AST TUE JUN 7 2011

AMZ710>745-PRZ001>013-081515-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1111 AM AST TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO
HEAVY RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN
SMALL STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF
STEEP TERRAIN AS WELL AS RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO
HEAVY RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN
SMALL STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF
STEEP TERRAIN AS WELL AS RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...REPORTS OF RAINFALL AND FLOODING
WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-081515-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1111 AM AST TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO
HEAVY RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN
SMALL STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO FAIRLY SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO
HEAVY RAINFALL...WILL RESULT IN URBAN FLOODING...RAPID RISES IN
SMALL STREAMS AND CREEKS...AND MAY TRIGGER MUDSLIDES IN AREAS OF
STEEP TERRAIN.

.SPOTTER INFORMATION STATEMENT...REPORTS OF RAINFALL AND FLOODING
WILL BE APPRECIATED.

In the hours before

Local storm report, Jun 7, 11:16 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1216 PM AST TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            FREDERIKSTED            17.71N 64.88W
06/07/2011                   SAINT CROIX        VI   COUNTY OFFICIAL

            HUMAN SERVICES BUILDING FLOODED

1000 AM     FLOOD            FREDERIKSTED            17.71N 64.88W
06/07/2011                   SAINT CROIX        VI   COUNTY OFFICIAL

            AREAS OF FLOODING INCLUDED SAINT PETERS REST...HIGHWAY
            EAST OF THE AIRPORT...QUEEN MARY AGRICULTURE
            AREA...BENJAMIN DRIVE RICHMOND SENIOR
            CENTER...ALDERSVILLE SENIOR CENTER

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:44 PM CDTAreal Flood AdvisoryJSJ6 hr
Jun 6, 11:11 PM CDTFlash Flood WarningJSJ6 hr
Jun 7, 2:43 AM CDTAreal Flood AdvisoryJSJ5 hr
Jun 7, 7:31 AM CDTFlash Flood WarningJSJ5 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.